Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 149, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2007, 5:12 PM CDT for Nuckolls County, Nebraska; Jewell County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2007, 5:12 PM CDT (22:12 UTC)
- Expired
- Aug 20, 2007, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Jewell County, KS, Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 3:49 PM CDT | Tornado Watch | SPC | 6 hr |
| Aug 20, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:36 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 20, 3:36 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT MON AUG 20 2007 .SHORT TERM...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE THE PRIMARY FORECAST CONCERN. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION WITH SFC BASED CAPE VALUES OF OVER 7000 J/KG ACROSS PORTIONS OF OUR CWA. DEEP LAYER SHEAR IS ALSO MORE IMPRESSIVE TODAY WITH 0 TO 6KM SHEAR VALUES OF OVER 40 KTS THANKS TO A SHORT WAVE THAT IS TRACKING ACROSS THE STATE. A SFC BOUNDARY IS ALSO FIGURING INTO THE EQUATION AND IS RUNNING FROM NORTHEAST TO SOUTHWEST RIGHT ACROSS THE CENTER OF OUR CWA. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY FIRING ALONG THIS BOUNDARY AND CAN BE EXPECTED TO EXPAND IN COVERAGE AND INTENSITY THIS EVENING WHILE SLIDING TOWARDS THE SOUTHEAST. THEREFORE...THE GREATEST THREAT OF SEVERE WEATHER WILL BE FOCUSED ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA. THERE IS ENOUGH SHEAR AND INSTABILITY ESPECIALLY ACROSS EASTERN NEBRASKA ZONES TO MAKE ISOLATED TORNADOES A POSSIBILITY ALONG WITH THE THE USUAL LARGE HAIL AND HIGH WIND THREATS. MOST THUNDERSTORMS THIS EVENING SHOULD SLIDE OUT OF OUR CWA BY MIDNIGHT. THERE COULD STILL BE AN ISOLATED THUNDERSTORM DURING THE EARLY MORNING HOURS DUE TO THE LOW LEVEL JET. SFC BOUNDARY WILL REMAIN ACROSS PORTIONS OF OUR CWA TOMORROW AND WILL LIKELY INTERACT WITH OLD OUTFLOW BOUNDARIES TO GIVE OUR CWA ANOTHER SHOT OF PRECIPITATION ESPECIALLY TOMORROW AFTERNOON INTO TOMORROW EVENING. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH FRIDAY AND THEN TEMPERATURES IN THE LATTER HALF OF THE PERIOD. AN ACTIVE AND FAIRLY WET PERIOD LOOKS TO BE SHAPING UP FOR THE AREA DURING THE WEDNESDAY THROUGH FRIDAY TIMEFRAME. A SURFACE FRONT STALLS ACROSS THE REGION WHILE PERIODIC SHORTWAVES EJECT OUT OF A BROAD LOW-AMPLITUDE UPPER TROUGH ACROSS THE WESTERN CONUS AND RIDE ACROSS THE CENTRAL PLAINS. THE GULF IS WIDE OPEN DURING THIS TIME...WITH SOUTHERLY SURFACE WINDS AROUND A SURFACE RIDGE CENTERED OVER THE SOUTHEAST CONUS ADVECTING MOISTURE RICH AIR NORTHWARD. DIFFICULT IF NOT IMPOSSIBLE TO NAIL DOWN SHORTWAVE TIMING AND PRECISE BOUNDARY PLACEMENT GIVEN CONVECTIVE INFLUENCES THIS FAR OUT...BUT RAIN CHANCES LOOK GOOD FOR THE AREA AS A WHOLE WEDNESDAY INTO FRIDAY...WITH WEDNESDAY NIGHT AND THURSDAY NIGHT LOOKING LIKE THE BEST PERIODS FOR WIDESPREAD PRECIPITATION. THE LLJ KICKS UP TO 40 TO 45 KTS BOTH NIGHTS WITH GOOD MOISTURE CONVERGENCE ACROSS THE CWFA. HEAVY RAINFALL IS POSSIBLE PARTICULARLY WEDNESDAY NIGHT AND THURSDAY NIGHT...WHICH COULD PRODUCE SOME FLOODING PROBLEMS. THE ATMOSPHERE ALSO STAYS SUFFICIENTLY UNSTABLE WEDNESDAY AND THURSDAY TO SUPPORT SOME STRONG OR SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. ALSO ADEQUATE DEEP LAYER SHEAR BOTH DAYS TO SUPPORT SOME STRONG TO SEVERE CONVECTION. PRECIP CHANCES CONTINUE ON FRIDAY AS THE MAIN UPPER TROUGH AXIS SLIDES ACROSS...WHICH FINALLY BEGINS TO PUSH THE STALLED SURFACE FRONT SOUTH. AS IT DOES SO...PRECIP CHANCES END FROM NORTH TO SOUTH FRIDAY NIGHT. THE FRONT PUSHES SUFFICIENTLY FAR SOUTH BY SATURDAY TO DRY THINGS OUT WHILE HEIGHTS ALOFT BUILD SLIGHTLY IN BETWEEN DEPARTING TROUGH AND NEXT SYSTEM MOVING INTO THE PAC NW. SATURDAY LOOKS LIKE A PLEASANT LATE AUGUST DAY AS BOTH THE GFS AND ECMWF SHOW H85 TEMPS IN THE MID TO UPPER TEENS BEHIND THE FRONT AND EASTERLY SURFACE WINDS...WHICH WILL SPELL COOLER CONDITIONS THAN WE/VE SEEN IN A WHILE. LOWERED TEMPS A FEW DEGREES BUT THEY STILL MAY BE A TAD HIGH. TEMPS THEN BEGIN TO REBOUND SUNDAY AND MONDAY AS THE SURFACE HIGH SHIFTS EAST AND RETURN FLOW ENSUES. NEXT SYSTEM LOOKS TO AFFECT THE AREA LATE MONDAY INTO TUESDAY AS AN UPPER LOW SLIDES EAST ACROSS SOUTHERN CANADA AND THE NORTHERN TIER STATES...SENDING A FRONT SOUTH INTO THE PLAINS. AVIATION...18Z TAF...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND WIND SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && WESELY/KB
Hazardous weather outlook, Aug 20, 4:38 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 438 PM CDT MON AUG 20 2007 NEZ040-041-047>049-062>064-074>077-084>087-211200- GREELEY-NANCE-HOWARD-MERRICK-POLK-HALL-HAMILTON-YORK-KEARNEY- ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 438 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA PRIMARILY ALONG AND EAST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT ALONG A SURFACE FRONT LOCATED ACROSS SOUTH CENTRAL NEBRASKA. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO SIZE OF TENNIS BALLS...WIND GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES. IN ADDITION...LOCALIZED HEAVY RAINFALL MAY RESULT IN AREAS OF FLASH FLOODING. INTENSE HEAT CAN ALSO BE EXPECTED THIS AFTERNOON AND EVENING WITH HEAT INDEX VALUES OF 100 TO 115. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY FROM TUESDAY THROUGH FRIDAY. THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE RISK FOR LOCALLY HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN FLOODING ISSUES FOR SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 438 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT ALONG A SURFACE FRONT LOCATED ACROSS NORTH CENTRAL KANSAS. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. HOWEVER...THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO. IN ADDITION...LOCALIZED HEAVY RAINFALL MAY RESULT IN AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY FROM TUESDAY THROUGH FRIDAY. THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE RISK FOR LOCALLY HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN FLOODING ISSUES FOR SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-046-060-061-072-073-082-083-211200- VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS-HARLAN- 438 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA PRIMARILY WEST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY FROM TUESDAY THROUGH FRIDAY. THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE RISK FOR LOCALLY HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN FLOODING ISSUES FOR SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Local storm report, Aug 20, 4:11 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 6 NNE KENSINGTON 39.85N 98.99W
08/20/2007 E60 MPH SMITH KS PUBLIC
&&Local storm report, Aug 20, 4:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
427 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W GUIDE ROCK 40.07N 98.35W
08/20/2007 E0.88 INCH WEBSTER NE PUBLIC
&&Local storm report, Aug 20, 4:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
439 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL NELSON 40.20N 98.07W
08/20/2007 E1.00 INCH NUCKOLLS NE LAW ENFORCEMENT
&&Special weather statement, Aug 20, 4:47 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 447 PM CDT MON AUG 20 2007 NEZ040-202230- GREELEY- 447 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SPALDING...OR 30 MILES NORTHEAST OF ORD...AND MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING BY 510 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SB
Local storm report, Aug 20, 4:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
452 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 E LAWRENCE 40.29N 98.24W
08/20/2007 E60 MPH NUCKOLLS NE PUBLIC
&&Local storm report, Aug 20, 4:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 S DEWEESE 40.34N 98.14W
08/20/2007 E1.00 INCH NUCKOLLS NE STORM CHASER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:08 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 67 min |
| Aug 20, 3:40 PM CDT | Severe Thunderstorm Warning | GID | Webster | 65 min |
| Aug 20, 3:54 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 66 min |
| Aug 20, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 51 min |
| Aug 20, 4:18 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 57 min |
| Aug 20, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 42 min |
| Aug 20, 5:00 PM CDT | Severe Thunderstorm Warning | GID | Clay | 33 min |
| Aug 20, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 59 min |
| Aug 20, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Polk | 61 min |
| Aug 20, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Nance | 36 min |
| Aug 20, 6:29 PM CDT | Severe Thunderstorm Warning | GID | Nance | 46 min |
| Aug 20, 6:40 PM CDT | Severe Thunderstorm Warning | GID | York | 34 min |
| Aug 20, 6:43 PM CDT | Severe Thunderstorm Warning | GID | Polk | 23 min |
| Aug 20, 6:56 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 64 min |
| Aug 20, 3:09 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 36 min |
| Aug 20, 3:44 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 31 min |
| Aug 20, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 49 min |
| Aug 20, 4:49 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 56 min |
| Aug 20, 5:18 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 42 min |
| Aug 20, 5:27 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 48 min |
| Aug 20, 5:35 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 40 min |
| Aug 20, 5:38 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 52 min |
| Aug 20, 6:05 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 25 min |
| Aug 20, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 23 min |
| Aug 20, 6:10 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 17 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2007Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.